Alert archive / South Carolina / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 22, NWS Columbia, SC

March 26, 20234 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 26, 2023, 11:13 PM EDT for 4 counties in South Carolina. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2023, 11:13 PM EDT (03:13 UTC)
Expired
Mar 26, 2023, 11:45 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 29 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 11:38 PM EDTHAIL 15 Sse Sandy Run, SCTWITTER POST SHOWS AT LEAST QUARTER SIZE HAIL FALLING AT A PROPERTY NEAR THE INTERSECTION OF HORSEFEATHERS LANE AND BIG BEAVER CREEK RD. IN CALHOUN COUNTY. TIME ESTIMATED BY RADAR AND NEARBY REPORT.
Mar 26, 11:38 PM EDTHAIL 1.753 S Sandy Run, SCTRAINED SPOTTER VIDEO ON TWITTER SHOWS LARGE HAIL FALLING AT THE SHELL GAS STATION AT HWY 21 NEAR EXIT 129 ON I-26. ESTIMATE OF AT LEAST GOLF BALL SIZE.
Mar 26, 11:38 PM EDTHAIL 1.753 S Sandy Run, SCTRAINED SPOTTER VIDEO ON TWITTER SHOWS LARGE HAIL FALLING AT THE SHELL GAS STATION AT HWY 21 NEAR EXIT 129 ON I-26. ESTIMATE OF AT LEAST GOLF BALL SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2023-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2023-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

207 
WUUS52 KCAE 270313
SVRCAE
SCC017-063-075-079-270345-
/O.NEW.KCAE.SV.W.0022.230327T0313Z-230327T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1113 PM EDT Sun Mar 26 2023

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Western Calhoun County in central South Carolina...
  Southeastern Lexington County in central South Carolina...
  Northwestern Orangeburg County in central South Carolina...
  South central Richland County in central South Carolina...

* Until 1145 PM EDT.

* At 1113 PM EDT, a severe thunderstorm was located 12 miles
  northeast of Aiken State Park, or 18 miles south of Red Bank,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and powerlines.

* Locations impacted include...
  St. Matthews, Gaston, Congaree National Park, Hopkins, Sandy Run,
  Swansea, North, Pelion, Cameron, Woodford, New Zion, Lexington
  County Airport At Pelion, Lexington Acres Pond and Peachtree Rock.

This includes Interstate 26 between mile markers 120 and 147.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3362 8122 3365 8119 3367 8123 3382 8125
      3393 8083 3352 8072
TIME...MOT...LOC 0313Z 257DEG 39KT 3367 8132 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BC
1 follow-up statement
539 
WWUS52 KCAE 270328
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1128 PM EDT Sun Mar 26 2023

SCC017-063-075-079-270345-
/O.CON.KCAE.SV.W.0022.000000T0000Z-230327T0345Z/
Calhoun SC-Lexington SC-Orangeburg SC-Richland SC-
1128 PM EDT Sun Mar 26 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR WESTERN CALHOUN...SOUTHEASTERN LEXINGTON...NORTH CENTRAL
ORANGEBURG AND SOUTH CENTRAL RICHLAND COUNTIES...

At 1128 PM EDT, a severe thunderstorm was located 8 miles south of
Gaston, or 16 miles south of Red Bank, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
St. Matthews, Gaston, Congaree National Park, Hopkins, Sandy Run,
Swansea, Cameron, Woodford, New Zion and Lexington Acres Pond.

This includes Interstate 26 between mile markers 120 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3363 8112 3385 8115 3393 8083 3357 8073
      3355 8073
TIME...MOT...LOC 0328Z 255DEG 26KT 3370 8113 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 8:01 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Mar 26, 8:01 PM EDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
801 PM EDT Sun Mar 26 2023

.SYNOPSIS...
Thunderstorms will bring a threat of severe weather today
across much of the forecast area. A front will remain stalled
over the area through Tuesday keeping chances of showers and
thunderstorms in the forecast. High pressure and drier air will
be over the region for Wednesday through Friday with moisture
returning Friday afternoon and showers anticipated for the first
half of next weekend.

&&

.NEAR TERM /UNTIL 8 AM MONDAY MORNING/...
The stalled boundary along the Gulf Coast extending into the
Carolinas has been the axis of thunderstorm activity today as a
small upper impulse has moved over Georgia and South Carolina.
Precipitable water has been well over an inch and a half; much of
central Midlands closer to 1.75 inches. Forcing has dwindled and
instability has weakened. Severe threat has ended for the time
but disorganized convection with some locally heavy rain is
expected through late afternoon. Although MUCAPE values are
still around 500-1000 J/kg south of I-20 thunderstorm coverage
is expected to be limited.

Tonight, at the same time the stationary front attempts to move
north as a warm front, another shortwave will move across
Georgia and South Carolina late in the evening. This will bring
another batch of organized thunderstorms into the area. Guidance
has been poor at timing of convection activity reaching our CWA
but is in very good agreement that best chances of precip will
be in central SC and CSRA. The low level jet max is expected to
move over Georgia just prior to 06z. At this time, surface based
instability will be very limited but some elevated instability
will be around. Any storms overnight will need to be monitored
mainly for hail threat and enhanced helicity southeast of the
LLJ max.

&&

.SHORT TERM /8 AM MONDAY MORNING THROUGH WEDNESDAY/...
A frontal boundary will continue to be the primary forcing mechanism
for convection through Tuesday. The CAMS are showing an area of
showers and thunderstorms moving across The Midlands during the
morning and early afternoon. The boundary shifts southward closer to
the coastal plain late Monday afternoon and night. SPC has the
region in a Marginal Risk of severe weather. 12Z HRRR forecast
soundings show favorable SBCAPE values in excess of 1250 J/KG
and speed/directional shear south of the boundary for the risk
of damaging winds and isolated tornadoes.

Another upper trough approaches the Southeast U.S. on Tuesday which
lifts the frontal boundary northward again. The primary risk of
showers and thunderstorms should be along and south of I-20. High
pressure builds into the region on Wednesday for dry and cooler
weather conditions.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
High pressure will pass across the Northeast U.S. on Thursday and
then move offshore on Friday. A southwest flow aloft will lead to a
warming trend with highs in the mid to upper 70s on Thursday and low
to mid 80s on Friday.

A cold front is forecast to push through the Southeast U.S. on
Saturday with a chance of showers and thunderstorms. High pressure
builds into the region on Sunday for drier and cooler weather
conditions.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Another round of showers and thunderstorms, and associated
restrictions, are expected late tonight into Monday morning. A
line of showers with a few embedded thunderstorms are currently
passing northwest of CAE and CUB. This activity is expected to
stay northwest of the terminals, however. Steadier rain is
expected after about 03z or 04z at all terminals and continue
into late morning or midday. The best chance for thunderstorms
runs from 03z to 07z at AGS and DNL, 04z to 08z at CAE and CUB,
and 05z to 09z at OGB. There is a bit less confidence for
thunderstorms at OGB, though. Winds are forecast to become
southwest and increase after about 10z to 11z. Restrictions
improve and winds diminish after about 18z.

EXTENDED AVIATION OUTLOOK...The pattern remains unsettled
through the middle of the week. Expect periodic restrictions in
ceilings and visibilities.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Mar 26, 6:37 AM EDT, 16 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
637 AM EDT Sun Mar 26 2023

GAZ040-063>065-077-SCZ018-022-025>031-035-037-038-041-135>137-271045-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Kershaw-Edgefield-
Saluda-Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Calhoun-
Clarendon-Bamberg-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
637 AM EDT Sun Mar 26 2023

...SEVERE THUNDERSTORM WATCH 84 IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms will move over the CSRA and Midlands this morning
through the early afternoon. The highest threats are large hail and
damaging winds. An isolated tornado is also possible.

Tonight, additional showers and thunderstorms will move into the
forecast area. The threat of severe weather is lower overnight
however there is potential for a few thunderstorms to become
severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ016-020-021-115-116-271045-
Chesterfield-Newberry-Fairfield-Northern Lancaster-
Southern Lancaster-
637 AM EDT Sun Mar 26 2023

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Thunderstorms will move over the CSRA and Midlands this morning
through the early afternoon. The highest threats are large hail and
damaging winds. An isolated tornado is also possible.

Tonight, additional showers and thunderstorms will move into the
forecast area. The threat of severe weather is lower overnight
however there is potential for a few thunderstorms to become
severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 26, 5:46 PM EDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
546 PM EDT SUN MAR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 AM     HAIL             GROVETOWN               33.45N 82.20W
03/26/2023  E1.00 INCH       COLUMBIA           GA   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM
            GROVETOWN. FACEBOOK REPORT OF AT LEAST
            QUARTER SIZED HAIL WITH PICTURES IN
            GROVETOWN.

&&

SL
Local storm report, Mar 26, 7:56 PM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
756 PM EDT SUN MAR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 AM     HAIL             GROVETOWN               33.45N 82.20W
03/26/2023  E1.50 INCH       COLUMBIA           GA   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM
            GROVETOWN. NUMEROUS SOCIAL MEDIA REPORTS OF
            QUARTER SIZED TO PING PONG BALL SIZED HAIL,
            WITH PICTURES, IN GROVETOWN.

&&

SL
Special weather statement, Mar 26, 8:53 PM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Columbia SC
853 PM EDT Sun Mar 26 2023

GAZ040-064-SCZ018-025-026-270115-
Lincoln GA-Columbia GA-McCormick SC-Saluda SC-Edgefield SC-
853 PM EDT Sun Mar 26 2023

...A strong thunderstorm will impact portions of north central
Columbia, southeastern Lincoln, western Edgefield, western Saluda and
southeastern McCormick Counties through 915 PM EDT...

At 852 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elijah Clark State Park, or 21 miles east of Washington, moving east
at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McCormick, Lincolnton, Clarks Hill Recreation Area, J. Strom Thurmond
Dam, Elijah Clark State Park, Mccormick County Airport, Hamilton
Branch State Park, Parksville, Plum Branch, Modoc, Scott's Landing,
Knox Scout Reservation, Double Branches, Cleora, Colliers, and Loce.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3386 8249 3398 8205 3395 8204 3396 8202
      3400 8198 3360 8196 3368 8248
TIME...MOT...LOC 0052Z 270DEG 27KT 3376 8237

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BC
Special weather statement, Mar 26, 9:07 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
907 PM EDT Sun Mar 26 2023

SCZ020-270130-
Newberry SC-
907 PM EDT Sun Mar 26 2023

...A strong thunderstorm will impact portions of central Newberry
County through 930 PM EDT...

At 907 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lake Greenwood State Park, or 14 miles west of
Newberry, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newberry, Whitmire, Newberry College, Newberry County Airport,
Chappells Fire Station, Newberry County Detention Center, US-
176 and SC-
34 Crossroads, Bush River Fire Station, Vaughnville, Belfast Wildlife
Management Area, Enoree Ranger District Office and Kinards.

This includes Interstate 26 between mile markers 62 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3447 8155 3445 8155 3445 8154 3446 8151
      3431 8139 3419 8190 3423 8193 3425 8191
      3430 8190 3437 8178 3444 8173 3446 8169
      3453 8164
TIME...MOT...LOC 0107Z 242DEG 39KT 3427 8186

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

EC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 8:53 PM EDTSpecial Weather StatementCAEMcCormick22 min
Mar 26, 9:07 PM EDTSpecial Weather StatementCAENewberry23 min
Mar 26, 9:23 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda37 min
Mar 26, 9:57 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda33 min
Mar 26, 10:20 PM EDTTornado WarningCAEAiken, Lexington25 min
Mar 26, 10:44 PM EDTTornado WarningCAEAiken, Lexington, Orangeburg31 min
Mar 26, 11:41 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lexington, Richland, Sumter49 min
Mar 27, 12:01 AM EDTFlash Flood WarningCAELexington, Richland119 min
Mar 27, 12:35 AM EDTSpecial Weather StatementCAESumter25 min
Mar 27, 3:46 AM EDTRiver Flood WarningCAEEdgefield, McCormick62 hr
Mar 27, 9:57 AM EDTAreal Flood AdvisoryCAEAiken, Bamberg, Barnwell, Orangeburg3 hr
Mar 27, 10:04 AM EDTRiver Flood WarningCAECalhoun, Richland4 days
Mar 27, 10:04 AM EDTRiver Flood WarningCAEOrangeburg6 days
Mar 27, 10:58 AM EDTAreal Flood AdvisoryCAEClarendon, Richland, Sumter2 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.